Study Title:

Mechanisms of statin-associated skeletal muscle-associated symptoms

Study Abstract

Statins lower the serum low-density lipoprotein cholesterol and prevent cardiovascular events by inhibiting 3-hydroxy-3-methyl-glutaryl-CoA reductase. Although the safety of statins is documented, many patients ingesting statins may suffer from skeletal muscle-associated symptoms (SAMS). Importantly, SAMS are a common reason for stopping the treatment with statins. Statin-associated muscular symptoms include fatigue, weakness and pain, possibly accompanied by elevated serum creatine kinase activity. The most severe muscular adverse reaction is the potentially fatal rhabdomyolysis. The frequency of SAMS is variable but in up to 30% of the patients ingesting statins, depending on the population treated and the statin used. The mechanisms leading to SAMS are currently not completely clarified. Over the last 15 years, several research articles focused on statin-induced mitochondrial dysfunction as a reason for SAMS. Statins can impair the function of the mitochondrial respiratory chain, thereby reducing ATP and increasing ROS production. This can induce mitochondrial membrane permeability transition, release of cytochrome c into the cytosol and induce apoptosis. In parallel, statins inhibit activation of Akt, mainly due to reduced function of mTORC2, which may be related to mitochondrial dysfunction. Mitochondrial dysfunction by statins is also responsible for activation of AMPK, which is associated with impaired activation of mTORC1. Reduced activation of mTORC1 leads to increased skeletal muscle protein degradation, impaired protein synthesis and stimulation of apoptosis. In this paper, we discuss some of the different hypotheses how statins affect skeletal muscle in more detail, focusing particularly on those related to mitochondrial dysfunction and the impairment of the Akt/mTOR pathway.

Study Information

Pharmacol Res . 2020 Apr;154:104201. doi: 10.1016/j.phrs.2019.03.010. Epub 2019 Mar 12.

Full Study

https://pubmed.ncbi.nlm.nih.gov/30877064/